Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 120, NWS Quad Cities, IA

September 18, 2002Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2002, 3:17 PM CDT for Clinton County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 3:17 PM CDT (20:17 UTC)
Expired
Sep 18, 2002, 4:00 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 3:20 PM CDTThunderstorm Wind 61 EGoose Lake, IA
Sep 18, 3:20 PM CDTHail 1Goose Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS53 KDVN 182017
SVRMLI
IAC045-182100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTHWEST OF CHARLOTTE...OR 6 MILES SOUTHWEST OF PRESTON...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CHARLOTTE BY 320 PM CDT.
   GOOSE LAKE BY 325 PM CDT.
   ANDOVER BY 340 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL GREATER THAN
THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS 
OF 70 MPH.   REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.  
TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR 
BASEMENT UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4204 9046 4197 9066 4173 9032 4199 9014

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:39 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 18, 2:39 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT WED SEP 18 2002

FORECAST EVEN MORE COMPLEX THAN YESTERDAY. MODELS APPEAR TO BE
CONVERGING ON A SOLUTION TOWARD THE FIRST GOOD RAIN FOR THE AREA IN
SOME TIME. COMBINATION OF THETA E RIDGE/LLJ ALONG WITH DIFFLUENCE
ALOFT/STRONG FORCING POINT TO RAIN WITH POTENTIAL FOR HEAVY RAIN
SOUTHWEST QUARTER OF CWFA. INITIATION SHOULD BE IN THE KTOP/KMCI/KFNB
TRIANGLE WITH IT QUICKLY EVOLVING INTO AN MCS...WITH NORTHERN MISSOURI
UNDER BETTER CHANCE OF HEAVY RAIN. PRECIP TO COME IN WAVES WITH
POTENTIAL BREAK ON LATE MORNING/EARLY AFTERNOON THURSDAY. THEN NEXT
ROUND OF PRECIP SHOULD DEVELOP OVER EASTERN HALF CWFA THURSDAY
AFTERNOON/EVENING. PRECIP SHOULD END FRIDAY AFTERNOON. WEAK WAVE
MOVING THROUGH FRIDAY NIGHT/SATURDAY MORNING MAY BE ENOUGH TO PRODUCE
SOME SPRINKLES.

AVN DEVELOPS NEW SYSTEM SUNDAY/MONDAY PERIOD BUT IT SHOULD MISS MOST
OF CWFA BEFORE FRONT MOVES THROUGH LATER MONDAY/TUESDAY TIME PERIOD.
WEDNESDAY LOOKS DRY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

86

In the hours before

Local storm report, Sep 18, 2:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    4 W WYOMING               IA   70 MPH TSTM GUST
09/18/02   JONES                          60 TO 70 MPH WINDS WITH
                                          HEAVY RAIN AND HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 2:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0221 PM    WYOMING                   IA   1 INCH HAIL
09/18/02   JONES                          REPORTED BY STORM
                                          SPOTTER.

0221 PM    WYOMING                   IA   60 MPH TSTM GUST
09/18/02   JONES                          WINDS IN EXCESS OF 60
                                          MPH REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 2:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    WYOMING                   IA   1.25 INCH HAIL
09/18/02   JONES                          HALF DOLLAR SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.

0230 PM    WYOMING                   IA   URBAN FLOODING
09/18/02   JONES                          HEAVY RAIN WITH WATER 6
                                          INCHES DEEP IN SOME
                                          AREAS.  REPORTED BY
                                          STORM SPOTTER.
Local storm report, Sep 18, 2:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    BALDWIN                   IA   2.5 INCH HAIL
09/18/02   JACKSON                        2 AND 2.5 INCH HAIL
                                          REPORTED BY STORM
                                          SPOTTER.

0242 PM    BALDWIN                   IA   80 MPH TSTM GUST
09/18/02   JACKSON                        70 TO 80 MPH WINDS
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 2:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    MAQUOKETA                 IA   1 INCH HAIL
09/18/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 2:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    1 W MAQUOKETA             IA   2.75 INCH HAIL
09/18/02   JACKSON                        GOLFBALL TO BASEBALL
                                          SIZE HAIL.  REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:55 PM CDTSevere Thunderstorm WarningDVNJones50 min
Sep 18, 2:09 PM CDTTornado WarningDVNJones36 min
Sep 18, 2:29 PM CDTTornado WarningDVNClinton, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.